Inventiones mathematicae

, Volume 117, Issue 1, pp 181–205 | Cite as

Discrete decomposability of the restriction ofAq(λ) with respect to reductive subgroups and its applications

  • Toshiyuki Kobayashi


LetG′⊂G be real reductive Lie groups and q a θ-stable parabolic subalgebra of Lie (G) ⊗ ℂ. This paper offers a sufficient condition on (G, G′, q) that the irreducible unitary representation\(\mathop {A_q }\limits^--- \) ofG with non-zero continuous cohomology splits into a discrete sum of irreducible unitary representations of a subgroupG′, each of finite multiplicity. As an application to purely analytic problems, new results on discrete series are also obtained for some pseudo-Riemannian (non-symmetric) spherical homogeneous spaces, which fit nicely into this framework. Some explicit examples of a decomposition formula are also found in the cases whereAq is not necessarily a highest weight module.


High Weight Homogeneous Space Unitary Representation Analytic Problem Weight Module 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. [A1] Adams, J.: Discrete spectrum of the dual reductive pair (O(p, q), Sp(2m)). Invent. Math.74, 449–475 (1984)Google Scholar
  2. [A2] Adams, J.: Unitary highest weight modules. Adv. Math.63, 113–137 (1987)Google Scholar
  3. [Bo] Borel, A.: Some remarks about Lie groups transitive on spheres and tori. Bull.Am. Math. Soc.55, 580–587 (1949)Google Scholar
  4. [BoW] Borel, A., Wallach, N.: Continuous cohomology, discrete subgroups, and representations of reductive groups. Princeton: Princeton University Press 1980Google Scholar
  5. [Br] Brion, M.: Classification des espaces homogenes spheriques. Compos. Math.63-2, 189–208 (1987)Google Scholar
  6. [C] Chang, J.T.: Remarks on localization and standard modules: The duality theorem on a generalized flag variety. Proc. Am. Math. Soc.117, 585–591 (1993)Google Scholar
  7. [EPWW] Enright, T.J., Parthasarathy, R., Wallach, N.R., Wolf, J.A.: Unitary derived functor module with small spectrum. Acta. Math.154, 105–136 (1985)Google Scholar
  8. [FJ] Flensted-Jensen, M.: Analysis on Non-Riemannian Symmetric Spaces. (Conf. Board, vol. 61) Providence, RI: Am. Math. Soc. 1986Google Scholar
  9. [GG] Gelfand, I.M., Graev, M.I.: Geometry of homogeneus spaces, representations of groups in homogeneous spaces, and related questions of integral geometry. Transl., II. Ser., Am. Math. Soc.37, 351–429 (1964)Google Scholar
  10. [GGP] Gelfand, I.M., Graev, M.I., Piatecki-Ŝapiro, I.: Representation theory and automorphic functions, Phiadelphia: Saunders 1969Google Scholar
  11. [HMSW] Hecht, H., Miličic, D., Schmid, W., Wolf, J.A.: Localization and standard modules for real semisimple Lie groups. Invent. Math.90, 297–332 (1987)Google Scholar
  12. [HS] Hecht, H., Schmid, W.: A proof of Blattner's conjecture. Invent. Math.31, 129–154 (1976)Google Scholar
  13. [He] Helgason, S.: Differential geometry, Lie groups and symmetric spaces. (Pure Appl. Math., vol. 80) New York London: Academic Press, 1978Google Scholar
  14. [Ho] Howe, R.: θ-series and invariant theory. In: Borel, A., Casselman, W. (eds.) Automorphic forms, representations and L-functions. (Proc. Symp. Pure Math., vol. 33, pp. 275–285) Providence, RI: Am. Math. Soc. 1979Google Scholar
  15. [HT] Howe, R., Tan, E.: Homogeneous functions on light cones: The infinitesimal structures of some degenerate principal series representations. Bull. Am. Math. Soc.28, 1–74 (1993)Google Scholar
  16. [J] Jakobsen, H.P.: Tensor products, reproducing kernels, and power series. J. Funct. Anal.31, 293–305 (1979)Google Scholar
  17. [JV] Jakobsen, H.P., Vergne, M.: Restrictions and expansions of holomorphic representations. J. Funct. Anal.34, 29–53 (1979)Google Scholar
  18. [KV] Kashiwara, M., Vergne, M.: On the Segal-Shale-Weil representations and harmonic polynomials. Invent. Math.44, 1–47 (1978)Google Scholar
  19. [Ko1] Kobayashi, T.: Proper action on a homogeneous space of reductive type. Math. An.,285, 249–263 (1989)Google Scholar
  20. [Ko2] Kobayashi, T.: Unitary representations realized in L2-sections of vector bundles over semisimple symmetric spaces. In: Proceedings at the 27-th. Symp. of Functional Analysis and Real Analysis, pp. 39–54 (in Japanese). Math. Soc. Japan 1989Google Scholar
  21. [Ko3] Kobayashi, T.: Singular Unitary Representations and Discrete Series for Indefinite Stiefel Manifolds\(U(p,q; \mathbb{F})/U(p - m,q; \mathbb{F})\). Mem. Am. Math. Soc.462 (1992)Google Scholar
  22. [Ko4] Kobayashi, T.: Discrete decomposability of the restriction ofA g(λ) with respect to reductive subgroups. II. Classification for classical symmetric pairs. (in preparation)Google Scholar
  23. [Kr1] Krämer, M.: Multilicity free subgroups of compact connected Lie groups. Arch. Math.27, 28–35 (1976)Google Scholar
  24. [Kr2] Krämer, M.: Sphärische Untergruppen in kompakten zusammenhängenden Liegruppen. Compos. Math.38-2, 129–153 (1979)Google Scholar
  25. [L] Lipsman, R.: Restrictions of principal series to a real form. Pac. J. Math.89, 367–390 (1980)Google Scholar
  26. [M] Martens, S.: The characters of the holomorphic discrete series. Proc. Natl. Acad. Sci. USA72, 3275–3276 (1975)Google Scholar
  27. [MO1] Matsuki, T., Oshima, T.: A description of discrete series for semisimple symmetric spaces. Adv. Stud. Pure Math.4, 331–390 (1984)Google Scholar
  28. [MO2] Matsuki, T., Oshima, T.: Embeddings of discrete series into principal series In: Dulfo, M. et al. (eds.) The orbit method in representation theory. (Prog. Math., vol. 80, pp. 147–175. Boston Buset Stuttgart: Birkhäuser 1990Google Scholar
  29. [OO] Olafsson, G., Ørsted, B.: The holomorphic discrete series of an affine symmetric space. I. J. Funct. Anal.81, 126–159 (1988)Google Scholar
  30. [Os] Oshima, T.: Asymptotic behavior of spherical functions on semisimple symmetric spaces. Adv. Stud. Pure Math.14, 561–601 (1988)Google Scholar
  31. [R] Repka, J.: Tensor products of holomorphic discrete series representations. Can. J. Math.31, 836–844 (1979)Google Scholar
  32. [S1] Schlichtkrull, H.: A series of unitary irreducible representations induced from a symmetric subgroup of a semisimple Lie group. Invent. Math.68, 497–516 (1982)Google Scholar
  33. [S2] Schlichtkrull, H.: Eigenspaces of the Laplacian on hyperbolic spaces: composition series and integral transforms. J. Funct. Anal.70, 194–219 (1987)Google Scholar
  34. [V1] Vogan, D.: Representations of real reductive Lie groups, Boston Basel Stuttgart: Birkhäuser 1981Google Scholar
  35. [V2] Vogan, D.: Unitary representations of reductive Lie groups. Princeton, NJ: Princeton University Press 1987Google Scholar
  36. [V3] Vogan, D.: Irreducibility of discrete series representations for semisimple symmetric spaces. Adv. Stud. Pure Math.14, 191–221 (1988)Google Scholar
  37. [VZ] Vogan, D., Zuckerman, G.J.: Unitary representations with non-zero cohomology. Compos. Math.53, 51–90 (1984)Google Scholar
  38. [Wa1] Wallach, N.: Real reductive groups. I. (Pure Appl. Math., vol. 132), Boston: Academic Press 1988Google Scholar
  39. [War] Warner, G.: Harmonic analysis on semisimple Lie groups. I. Berlin Heidelberg, New York: Springer 1972Google Scholar
  40. [Wi] Williams, F.: Tensor products of principal series representations. (Lect. Notes Math., vol. 358) Berlin Heidelberg New York: Springer 1973Google Scholar
  41. [Y] Yamashita, H.: Criteria for the finiteness of restriction of U(g) to subalgebras and applications to Harish-Chandra modules. Proc. Japan Acad.68, 316–321 (1992)Google Scholar

Copyright information

© Springer-Verlag 1994

Authors and Affiliations

  • Toshiyuki Kobayashi
    • 1
  1. 1.Department of Mathematical SciencesUniversity of TokyoTokyoJapan

Personalised recommendations